Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 7, 2024, 6:18 PM EDT for Grant County, Indiana. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 6:18 PM EDT (22:18 UTC)
- Expired
- May 7, 2024, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Grant County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:20 PM EDT | TSTM WND DMG | Fairmount, IN | Delayed report. Report of a few trees down and a few large limbs. Time estimated from radar. |
| May 7, 6:22 PM EDT | TSTM WND DMG | Fairmount, IN | Powerlines down. Some roads are being blocked off. |
| May 7, 6:22 PM EDT | TSTM WND DMG | Fairmount, IN | Powerlines down. Some roads are being blocked off. |
| May 7, 6:22 PM EDT | HAIL 1 | 1 Sse Jonesboro, IN | Also recorded a 51 mph gust on an anemometer. |
| May 7, 6:22 PM EDT | HAIL 1 | 1 Sse Jonesboro, IN | Also recorded a 51 mph gust on an anemometer. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:28 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WFUS53 KIWX 072218
TORIWX
INC053-072245-
/O.NEW.KIWX.TO.W.0014.240507T2218Z-240507T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
618 PM EDT Tue May 7 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southern Grant County in central Indiana...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fairmount, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Gas City, Fairmount, and Jonesboro around 625 PM EDT.
Upland and Matthews around 630 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Radley, Hackleman, Fowlerton, Michaelsville, and Point Isabel.
This includes Interstate 69 in Indiana between mile markers 253 and
259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4042 8583 4050 8557 4045 8550 4038 8548
4038 8583
TIME...MOT...LOC 2218Z 255DEG 37KT 4040 8574
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DN1 follow-up statement
139
WWUS53 KIWX 072227
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
627 PM EDT Tue May 7 2024
INC053-072245-
/O.CON.KIWX.TO.W.0014.000000T0000Z-240507T2245Z/
Grant IN-
627 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHEASTERN GRANT COUNTY...
At 627 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fairmount, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Gas City, Upland, and Matthews around 635 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Fowlerton.
This includes Interstate 69 in Indiana between mile markers 253 and
259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4038 8566 4046 8569 4050 8557 4045 8550
4038 8548
TIME...MOT...LOC 2227Z 255DEG 37KT 4043 8562
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 4 hours 49 minutes earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 7, 4:43 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Hail New Buffalo 41.79N 86.74W
05/07/2024 M1.00 Inch Berrien MI Trained Spotter
&&
CRSpecial weather statement, May 7, 4:55 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Tue May 7 2024
INZ005-104-MIZ078-072130-
Eastern St. Joseph IN-Elkhart IN-Cass MI-
455 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND CASS COUNTIES THROUGH 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Dowagiac, Simonton Lake,
Granger, Dunlap, Osceola, Cassopolis, Edwardsburg, Marcellus, Union,
Pokagon, Penn, Vandalia, La Grange, Adamsville, Juno Lake, and
Donnell Lake.
This includes Interstate 80 in Indiana between mile markers 79 and
98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana...and southwestern Michigan.
&&
LAT...LON 4200 8576 4187 8576 4165 8589 4164 8623
4197 8621 4205 8590
TIME...MOT...LOC 2055Z 199DEG 37KT 4174 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DNSpecial weather statement, May 7, 5:55 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
555 PM EDT Tue May 7 2024
INZ015-023-024-072230-
Miami IN-Wabash IN-Fulton IN-
555 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WABASH...EAST
CENTRAL FULTON AND NORTHWESTERN MIAMI COUNTIES THROUGH 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico, or near Peru, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Peru, Mexico, Erie, Denver, Roann, Macy, Chili, Richvalley,
Stockdale, Deedsville, Peoria, Gilead, and Disko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana.
&&
LAT...LON 4071 8595 4075 8612 4101 8616 4104 8595
4094 8582
TIME...MOT...LOC 2155Z 206DEG 37KT 4082 8603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DNLocal storm report, May 7, 5:58 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
558 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 3 ESE Mendon 41.99N 85.41W
05/07/2024 St. Joseph MI Trained Spotter
&&
NDMLocal storm report, May 7, 5:59 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
559 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 2 NNW Fairfax 41.98N 85.38W
05/07/2024 M1.75 Inch St. Joseph MI Trained Spotter
&&
CRLocal storm report, May 7, 6:16 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
616 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tornado Leonidas 42.02N 85.35W
05/07/2024 St. Joseph MI Broadcast Media
Tree damage reported in Leonidas by
broadcast media.
&&
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:07 PM EDT | Special Marine Warning | IWX | 38 min | |
| May 7, 4:18 PM EDT | Tornado Warning | IWX | LaPorte | 13 min |
| May 7, 4:29 PM EDT | Tornado Warning | IWX | LaPorte | 46 min |
| May 7, 4:43 PM EDT | Special Marine Warning | IWX | 32 min | |
| May 7, 5:39 PM EDT | Special Marine Warning | IWX | 51 min | |
| May 7, 5:55 PM EDT | Special Weather Statement | IWX | Miami | 35 min |
| May 7, 6:01 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 29 min |
| May 7, 6:01 PM EDT | Tornado Warning | IWX | Steuben | 44 min |
| May 7, 6:04 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 26 min |
| May 7, 6:15 PM EDT | Tornado Warning | IWX | Steuben | 45 min |
| May 7, 6:23 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 37 min |
| May 7, 6:25 PM EDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 6:33 PM EDT | Tornado Warning | IWX | Blackford, Grant | 27 min |
| May 7, 6:48 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 27 min |
| May 7, 6:53 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 37 min |
| May 7, 7:06 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 24 min |
| May 7, 7:09 PM EDT | Tornado Warning | IWX | Allen | 37 min |
| May 7, 7:24 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 51 min |
| May 7, 7:37 PM EDT | Tornado Warning | IWX | Allen | 24 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.